| Catalog Number |
400SMTSFT0820 |
| Medical Device Problem Codes |
Failure to Advance (2524); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
01/06/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00186.
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician successfully placed coils into the target vessel using a non-penumbra microcatheter.The physician then attempted to advance a smart coil, but felt resistance and was unable to advance the smart coil from its starting position within its introducer sheath.The smart coil was therefore removed and was not used in the procedure.The physician then attempted to advance another smart coil and the same issue occurred.The second smart coil was also removed and was not used in the procedure.The procedure was completed using new smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 26.5, 69.0, and 98.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.The introducer sheath was returned loaded on the pusher assembly backwards.Conclusions: the complaint stated that both smart coils were unable to be advanced from their starting position within its introducer sheaths.Evaluation of the first returned smart coil revealed that the introducer sheath was completely removed from its pusher assembly.Evaluation of the second returned smart coil revealed that the introducer sheath was loaded on its pusher assembly backwards; the sheath had to have been removed in order for it have been loaded on backwards.During the functional test, both smart coils introducer sheaths were reloaded on their pusher assemblies in the correct orientation.Both smart coils were able to advance out of their sheaths and through a demonstration microcatheter without issue.Furthermore, evaluation of both returned smart coils revealed that the pusher assemblies were kinked.These kinks were likely incidental to the reported issue and may have occurred due to packaging of the device for return to penumbra.The non-penumbra microcatheter identified in the complaint was not returned to penumbra for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-00186.